Tuesday, September 02, 2014
Sunday, March 14, 2010 PAMike, Community Member, asks

Q: Treatment Resistant Hypertension, Diuretics and Exercise Fatigue

I am a 61 year old male who has been on medication for essential hypertension for over 30 years now. Although I am now overweight, I had HBP when I was 170 lbs and had less than 10% body fat. Most medications don't work well with me. Inderol never had an effect on my BP. Tenormin worked well for about 10-12 years, then stopped having any effect on my BP, though it still lowers my pulse rate. Calcium channel blockers give me edema.  ARBs help some, but not enough The biggest problem is that none of those medications even in combination, can get me below about 135/95, without a diuretic. I am very salt sensitive. By going on an extreme salt restriction, I can go with very low doses of medication, and blood work shows normal sodium levels in my blood. But it means never eating out, going to picnics, going to retirement parties etc. I was able to sustain that for about two years on 500-1000 mg a day, but eventually tired of no social life. When I got back to normal sodium levels in food (still never adding salt at home or ever using a salt shaker when out), my BP was higher and harder to control (rebound?). When it was running 160/100 on three medications, I ended up back on the diuretics. I am now on hydralazine, quinapril, atenolol (doc still wants me on it though no effect on BP) and HCTZ. The problem with the HCTZ is I am always tired. I was still a regular at the gym, jogged, and played squash twice a week. On the HCTZ (25mg), I am always tired and cannot do vigorous exercise. As of today, haven't been to the gym in 2 1/2 weeks.  When I try to play squash, I start out OK but as the match wears on, I cannot recover between points (catch my breath). Towards the end of matches, I can't run and don't win a point. The lack of activity has led to weight gain which I am sure doesn't help. I am wondering if there is another diuretic which might not have this effect, or if some combination of potassium, magnesium, and calcium supplements would work. I recently had kidney tests, and they are fine. The kidney specialist told me the HCTZ would not make me tired, but I know if I stop it two days before playing squash, I am fine.  My PCP is great, but he sent me to the specialist because he wasn't sure what else to do.  Maybe I need a new kidney specialist or a specialist in BP for athletes.  Hytrin worked years ago but gave me orthostatic hypotension.  There must be others who have had similar issues.  I tend to get simplistic answers to a complex problem (lose weight, exercise, eat less salt, etc)  If it was that easy, I would have done it a long time ago.

Answer This
Answers (2)
Lisa Nelson, Health Pro
3/14/10 3:02pm

Hi PAMike,

 

You have a complex situation and I do encourage you to seek the guidance of a medical hypertension specialist. If you are in the Nashville area, I recommend consulting Dr. Mark Houston of the Hypertension Institute.

 

It is possible supplementing magnesium, potassium, and calcium at appropriate levels will promote better blood pressure control. I recommend having your diet evaluate first to determine how much of each nutrient you receive in your diet and how much should be supplemented to see benefits.

 

Also, consider trying to implement the DASH diet as much as you are able. It is very effective at promoting blood pressure control. Requires a diet high in fruits and vegetables.

 

All the best,

Lisa Nelson RD

7 Natural Ways to Lower Blood Pressure

Reply
paul, Community Member
3/ 5/12 4:17pm

smoking drinking overweight not excrcising has nothing to do with high blood pressure I know people who are obese smoke and there is nothing wrong with them

the bottom line it's all in the genes

Reply
Lyn, Community Member
4/ 7/10 2:52am

I am only 30 and my bp is much higher. I am not overweight, no smoking, no drinking, no sodium, no caffeine, regular activity, and have tried some 17 meds in the past 5 years. I am not glad that you are having a similiar problem with tx resistance but at least am not alone. Do you have any other cardiovascular complications like cholesteral or abnormal cardiograms or stress test? Has your GP order these test? How about your throid or testing for Cushings Disease? Not to disappoint but mine are all normal it has almost become just accepting a shorter life because no Dr. or Specialist has an effective treatment or even a clue as to why I have the condition.

Reply
PAMike, Community Member
4/ 7/10 7:48am

Thanks for you comments. My high BP started about your age with no reason answer why.  My cholesterol is well within the normal level, cardiograms and stress tests all come out fine.  Twice I have had kidney tests (I think it was a sonogram after some kind of injection) which was normal.  I have never had a test for thyroid or Cushings Disease as far as I know, but will ask about that.   In your case, I don't think the sodium is a factor, but have you sharply reduced your intake?  I reduced my sodium a long time ago by not using a salt shaker and avoiding potato chips.  It took a severe restriction for me to see any difference. If you try it, ask your doctor since mine made sure my sodium blood level was OK.  It meant no restaurant food at all. Cooking with no salt. Only using canned food that clearly is very low salt (some say low salt but arent).  No soft drinks with sodium.  It really helped me, but I just couldn't maintain it beyond about two years.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By PAMike, Community Member— Last Modified: 03/05/12, First Published: 03/14/10